Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Cheyenne, WY

July 15, 2005Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 15, 2005, 2:52 PM MDT for Goshen County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 2:52 PM MDT (20:52 UTC)
Expired
Jul 15, 2005, 3:18 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 152052
SVRCYS
WYC015-152130-
/O.NEW.KCYS.SV.W.0129.050715T2052Z-050715T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 330 PM MDT

* AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER EXTREME
  SOUTHWESTERN GOSHEN COUNTY...OR ABOUT 31 MILES NORTH OF CHEYENNE...
  AND MOVING EAST AT 5 MPH.

LAT...LON 4169 10434 4170 10463 4158 10463 4157 10434

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 152106
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MDT FRI JUL 15 2005

WYC015-152130-
/O.CON.KCYS.SV.W.0129.000000T0000Z-050715T2130Z/
GOSHEN WY-
306 PM MDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MDT FOR
SOUTHWESTERN GOSHEN COUNTY...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER
SOUTHWESTERN GOSHEN COUNTY...OR ABOUT 34 MILES SOUTHWEST OF 
TORRINGTON. THE THIS STORM WAS WAS NEARLY STATIONARY AND HAS 
WEAKENED SINCE 255 PM.  

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHWEST GOSHEN COUNTY.

LAT...LON 4171 10433 4172 10463 4158 10463 4158 10434

$$

WEILAND
000 
WWUS55 KCYS 152118
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT FRI JUL 15 2005

WYC015-152127-
/O.CAN.KCYS.SV.W.0129.000000T0000Z-050715T2130Z/
GOSHEN WY-
317 PM MDT FRI JUL 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN COUNTY IS
CANCELLED...

AT 317 PM NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED AND IS NO LONGER SEVERE.  

LAT...LON 4171 10433 4172 10463 4158 10463 4158 10434

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:59 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 15, 1:59 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT FRI JUL 15 2005

.SHORT TERM...SHORTWAVE EXITING TO SE OF CWA THIS AFTN WITH DRYING/
SUBSIDENCE EVIDENT OVER MUCH OF CWA.  THIS WILL HINDER CONVECTION
FOR THE REST OF THE DAY WITH BEST CHANCE CONFINED TO THE SOUTHERN
MOUNTAINS SO HAVE LOWERED POPS FOR THE MOST PART THIS EVENING.
OTHERWISE ONE MORE DAY OF HOT AND MAINLY DRY WEATHER EXPECTED
SATURDAY WITH UPPER RIDGING SHIFTING ACROSS THE CWA WITH SOME
INCREASE IN THICKNESSES ADDING A FEW MORE DEGREES TO MAXS SATURDAY.
AGAIN...CAPPING WILL LIMIT CONVECTION BUT ISOLATED ACTIVITY STILL
POSSIBLE VICINITY OF THE MTNS BY LATE AFTERNOON.

.LONG TERM...A SIGNIFICANT UPPER LEVEL TROUGH IS STILL ON TRACK TO
MOVE ACROSS THE NORTHERN ROCKIES SATURDAY NIGHT AND SUNDAY.  THE
ENERGETIC SHORTWAVE TROUGH WAS JUST OFF THE BRITISH COLUMBIA COAST
EARLY THIS AFTERNOON.  12Z MODELS MOVE THE SOUTHERN PORTION OF THE
FEATURE EAST ACROSS THE CWA LATE SATURDAY NIGHT THROUGH 00Z MONDAY.
THE ECMWF AND UKMET ARE ABOUT 6 HOURS FASTER THAN THE GFS AND THE
12Z NAM IS NOW TRENDING SLIGHTLY SLOWER THAN ITS PREVIOUS RUN.  THE
ASSOCIATED FRONT MOVES THROUGH THE CWA FROM 07Z TO 16Z SUNDAY PER
MOST MODELS.  WITH THE DYNAMICS AND AVAILABLE MOISTURE THERE COULD
BE SOME SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY MORNING
NEAR THE FRONT.  WITH THE COLD AIR ADVECTION THE WINDS BEHIND THE
FRONT WILL BE FAIRLY STRONG AT LEAST FOR A FEW HOURS.  TEMPERATURES
WILL BE COOLER ON SUNDAY AND REMAIN COOL FOR MONDAY.  DRIER AND MORE
STABLE AIR SPREADS OVER MOST OF THE CWA BEHIND THE FRONT AND
SHORTWAVE TROUGH.  HOWEVER...THE FRONT HANGS UP SOMEWHERE IN THE
NORTH HALF OF COLORADO AND THE TAIL END OF THE SHORTWAVE TROUGH ALSO
LINGERS OVER THAT AREA.  WILL KEEP LOW POPS THROUGH SUNDAY EVENING
IN THE FAR SOUTH PART OF THE CWA.  THROUGH THE MID PART OF NEXT
WEEK...HEIGHTS ALOFT RISE OVER THE CWA AND A SURFACE LEE TROUGH
FORMS WITH CONDITIONS RETURNING TO HOT...DRY AND BREEZY.  DURING
THAT TIME...MOST OF THE MID AND UPPER LEVEL MOISTURE SHOULD BE
SHUNTED WELL WEST AND NORTH OF THE CWA.  THE GFS AND DGEX MOVE
MOISTURE ABOVE 500 MB OVER THE CWA AS EARLY AS WEDNESDAY NIGHT AND
THURSDAY.  THROUGH THE END OF THE WEEK THE UPPER LEVEL HIGH WILL BE
IN THE VICINITY OF THE FOUR CORNERS.  A SHORTWAVE TROUGH MOVING
ACROSS SOUTHERN CANADA PUSHES A COLD FRONT THROUGH THE CWA THURSDAY
NIGHT...PER THE DGEX...OR FRIDAY MORNING...PER THE GFS.  THE NET
RESULT FOR THURSDAY AND FRIDAY WILL BE THE INTRODUCTION OF LOW POPS
OVER MUCH OF THE CWA.

&&

.FIRE WEATHER...NAM COMING INTO FOCUS FOR A LATE EVENING SATURDAY
FROPA. STRONG THERMAL RIDGE PROGGED TO MAINTAINS ITS HOLD ON THE
DISTRICT ALL AFTERNOON WHICH WILL HELP MAXS ACHIEVE UPPER 90S IN
PARTS OF FIRE WEATHER ZONES 292 THROUGH 296.  WINDS AHEAD OF FROPA
PROGGED AS MARGINAL RFW CRITERIA WITH SUSTAINED VALUES 15 TO 20
MPH...BUT EXPECT FREQUENT GUSTS 30 TO 40 MPH.  GIVEN THE DRY
CONDITION OF THE FUELS IN THE WESTER ZONES WILL UPGRADE FIRE WX
WATCH TO RED FLAG WARNING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
.WY...FIRE WEATHER WARNING FROM NOON TO 9 PM SATURDAY SOUTH CENTRAL
      FIRE WEATHER ZONES 292>296.
.NE...NONE.

&&

EMANUEL/WEILAND/SOWKO
Hazardous weather outlook, Jul 15, 10:20 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI JUL 15 2005

WYZ061>066-161130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1020 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE
MOUNTAINS...PRODUCING LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS POSTED FOR SATURDAY AFTERNOON INTO SUNDAY AS
A COLD FRONT APPROACHES AND MOVES THROUGH THE AREA...BRINGING GUSTY
WINDS AND HOT TEMPERATURES ALONG WITH LOW RELATIVE HUMIDITIES.
THERE COULD ALSO BE A FEW LATE DAY THUNDERSTORMS ON SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-067>070-161130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1020 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE...MAINLY OVER EASTERN
WYOMING CLOSE TO THE MOUNTAINS.  ONE OR TWO OF THE STORMS COULD
BECOME STRONG... PRODUCING HEAVY RAIN AND SOME HAIL ALONG WITH GUSTY
WINDS.  FURTHER EAST ACROSS FAR EASTERN WYOMING AND THE PANHANDLE A
WARM LAYER IN THE MID LEVELS OF THE ATMOSPHERE WILL ACT TO HINDER
STORM GROWTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF LATE DAY STORMS MAINLY SUNDAY AND MONDAY AS A
COLD FRONT APPROACHES AND THEN MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM MDTSevere Thunderstorm WarningCYSAlbany42 min
Jul 14, 9:34 PM MDTSevere Thunderstorm WarningCYSConverse41 min
Jul 14, 9:53 PM MDTSevere Thunderstorm WarningCYSPlatte37 min
Jul 14, 10:43 PM MDTSevere Thunderstorm WarningCYSPlatte32 min
Jul 15, 2:33 PM MDTSevere Thunderstorm WarningCYSLaramie36 min
Jul 15, 2:58 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jul 15, 3:56 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
Jul 15, 4:34 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jul 15, 4:50 PM MDTSevere Thunderstorm WarningCYSLaramie21 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.